PDA

View Full Version : Vitamin Overdose (Vitamin Expert Needed)



BlitZ
03-13-2005, 07:11 PM
Hello friends.
For the few weeks I been trying to get in better shape, eat better and take my vitamins.
I went to the local nutrition house and got some vitamins (Vitamin B3 (500mg niacin), Vitamin B12 (250mcg), Vitamin C (500mg), Beta Carotene (30,000 IU), Vitamin E (200UI). I also take the Centrum Forte multivitamin.
Ok the thing is, I though I was going to have a heart attack (litteraly).
First day I took all of these vitamins together, and two minutes after I started to get really hot, and itchy. After five minutes, my whole body feelt like it was really sunburned, I had red rashes all over my body and my head felt like it was going to explode (the feeling you get when hanging upside down for 5 minutes when all the blood rushes to your head).
This was a somewhat strange experience, I really though my blood pressure is high, but I noticed that this happens EVERY time I take this combination of vitamins.
Does anyone know what vitamin can be cuasing this? Here is the rundown again.

Vitamin B3 (500mg niacin)

Vitamin B12 (250mcg)

Vitamin C (500mg)

Beta Carotene (30,000 IU)

Vitamin E (200UI)

Plus

Centrum Forte

Thank you for your help.

Jabberwocky
03-13-2005, 07:16 PM
Sounds like an allergy to me, just take one of each a day, and see which once messes you up.

Slim Schaedle
03-13-2005, 07:33 PM
Excessive intake of certain vitamins can be toxic and have harmful side effects. But, the levels you provided do not meet those.

Honestly, as long as your diet is good, you do not need to buy those extra vitamins. The Centrum is fine.

CarlP
03-13-2005, 07:38 PM
One good multivitamin should be sufficient with a good diet.

Dirt
03-13-2005, 07:43 PM
It's unlikely you're allergic to any of the vitamins or minerals themselves. It's more than likely you are allergic to a binder or coating on or in one of the pills. I don't know about any of those specific pills (whats in or on them) so I can't say for certain.

smalls
03-13-2005, 07:43 PM
It's the niacin homie. Does it say non-flush niacin? If not then that is your culprit. Although that doesnt seem to be a really high dose, niacin is notorious for giving those exact reactions. Get the non-flush type.

Dirt
03-13-2005, 07:47 PM
It's the niacin homie. Does it say non-flush niacin? If not then that is your culprit. Although that doesnt seem to be a really high dose, niacin is notorious for giving those exact reactions. Get the non-flush type.

That's a good suggestion, but you're right 500mg isn't an overly large dose.

Slim Schaedle
03-13-2005, 07:50 PM
There is a condition known as hypercarotenemia, in which the skin turns a yellowish-orange color, resulting from high carotenoid concentrations. But as I said, your intake amount does not reflect the toxicity level. As Jabberwocky said, you might have a reaction to even low amounts.

spanky33
03-13-2005, 08:25 PM
it can't possibly be an overdose. it's impossible. you wouldn't OD so fast after taking it. You need a good few hours to digest/absorb/biotransform and metabolize those vitamins.
.

smalls
03-13-2005, 08:42 PM
The niacin flush happens very quickly after taking it. And when you first start even 200mg can cause it, you should get used to it very quickly and people usually then start increasing the dosage. Either drop the dose and slowly increase or just deal with the pain. You could always try it without the niacin just to be sure, but it sounds just like the symptoms.

Built
03-13-2005, 08:47 PM
It's the niacin. Get no-flush niacin - I think it's called niacinamide.

gopher
03-14-2005, 09:52 AM
It's the niacin. Taking it with food should help lessen this effect.